Coping with the sexual side effects of antidepressants

461765301

The facts don’t lie – anywhere from 30 to 70 percent of people on an antidepressant will experience sexual problems as a side effect.  It’s an understandable concern when the antidepressant you’ve been prescribed to help lift you out from under a cloud of depressions is resulting in sexual side effects. 

Sexual side effects from antipressants

The effects on your sexual function can include:

·      Difficulty in becoming aroused

·      Reduced interest in sex

·      Inability in sustaining arousal

·      Erectile dysfunction

·      Difficulty in reaching an orgasm

Antidepressants, like many medications, can affect different people in different ways.  The severity of sexual side effects depends on the individual and what type and dose of the antidepressant prescribed.  Some people may experience mild side effects which go away once their body has adjusted to the medication.  For others, sexual side effects may become an ongoing problem.

Antidepressants more likely to cause sexual side effects

There are several classes of antidepressants available with certain ones that are more likely than others to cause sexual side effects.  These include:

·      Selective serotonin reuptake inhibitors (SSRIs) – Celaxa, Lexapro, Prozac, Paxil, Pexeva and Zoloft.

·      Serotonin and norepeinephrine reuptake inhibitors (SNRIs) – Effexor XR, Pristiq, and Cymbalta.

·      Tricyclic and tetracyclic antidepressants – Pamelor and Anafranil.

·      Monoamine oxidase inhibitors (MAOIs) – Marplan, Nardil, and Parnate.

Strategies to reduce sexual side effects

If you are experiencing sexual problems while on an antidepressant, talk with your doctor or therapist.  Keep in mind that around 35% to 50% of people with untreated major depression already experienced some type of sexual dysfunction prior to treatment.  In this case, sexual difficulties could be stemming from the underlying depression and not from the antidepressant medication. 

If medication is the problem, the first thing to do is to give it time to see if the side effects subside over the coming weeks.  This is especially important if the antidepressant is helping to reduce your depression significantly.  But if sexual side effects persist, here are some strategies to discuss with your doctor to ease the symptoms:

·      Lowering the dose – Do not do this on your own – always talk with your doctor before changing your dose – but by reducing the dose, sexual side effect may subside.

·      Have sex before taking an antidepressant – if your antidepressant is taken once a day resulting in more pronounced side effects, then try to schedule sexual activity for the time when side effects are least bothersome. 

·      Switching to another antidepressant – Ask your doctor about which antidepressants cause the least sexual side effects.  Certain antidepressants such as Wellbutrin and Remeron are less likely to cause sexual problems.

·      Adding a medication to improve sexual function – For some men, taking Viagra or Cialis can reduce SSRI-induced erectile dysfunction.  A medication to try that benefits both men and women is bupropion.  This drug has been found to counter SSRI-induced sexual dysfunction, boost sexual drive and arousal, and increase the intensity or duration of an orgasm. 

Never stop taking an antidepressant without consulting your doctor.  Stopping medication because of sexual side effects may mean that the depression will return.  Keep working with your doctor to find an effective antidepressant or combination of medications to reduce sexual side effects while still keeping your depression under control.